Probability Theory and Related Fields

, Volume 138, Issue 1–2, pp 177–193 | Cite as

Quenched to annealed transition in the parabolic Anderson problem



We study limit behavior for sums of the form \(\frac{1}{|\Lambda_{L|}}\sum_{x\in \Lambda_{L}}u(t,x),\) where the field \(\Lambda_L=\left\{x\in {\bf{Z^d}}:|x|\le L\right\}\)is composed of solutions of the parabolic Anderson equation
$$u(t,x) = 1 + \kappa \mathop{\int}_{0}^{t} \Delta u(s,x){\rm d}s + \mathop{\int}_{0}^{t}u(s,x)\partial B_{x}(s). $$
The index set is a box in Zd, namely \(\Lambda_{L} = \left\{x\in {\bf Z}^{\bf d} : |x| \leq L\right\}\) and L = L(t) is a nondecreasing function \(L : [0,\infty)\rightarrow {\bf R}^{+}. \) We identify two critical parameters \(\eta(1) < \eta(2)\) such that for \(\gamma > \eta(1)\) and L(t) = eγ t, the sums \(\frac{1}{|\Lambda_L|}\sum_{x\in \Lambda_L}u(t,x)\) satisfy a law of large numbers, or put another way, they exhibit annealed behavior. For \(\gamma > \eta(2)\) and L(t) = eγ t, one has \(\sum_{x\in \Lambda_L}u(t,x)\) when properly normalized and centered satisfies a central limit theorem. For subexponential scales, that is when \(\lim_{t \rightarrow \infty} \frac{1}{t}\ln L(t) = 0,\) quenched asymptotics occur. That means \(\lim_{t\rightarrow \infty}\frac{1}{t}\ln\left (\frac{1}{|\Lambda_L|}\sum_{x\in \Lambda_L}u(t,x)\right) = \gamma(\kappa),\) where \(\gamma(\kappa)\) is the almost sure Lyapunov exponent, i.e. \(\lim_{t\rightarrow \infty}\frac{1}{t}\ln u(t,x)= \gamma(\kappa).\) We also examine the behavior of \(\frac{1}{|\Lambda_L|}\sum_{x\in \Lambda_L}u(t,x)\) for L = eγ t with γ in the transition range \((0,\eta(1))\)


Parabolic Anderson model Central limit theorem Law of large numbers Quenched asymptotics Annealed asymptotics 

Mathematics Subject Classifications (2000)

Primary 60F05 Primary 60F10 Secondary 60E07 Secondary 60G70 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Arous, B., Molchanov, R.: Transition from the annealed to the quenched asymptotics for a random walk on obstacles. Ann. Probab. (in press)Google Scholar
  2. 2.
    Carmona R.A., Molchanov S.A.(1994): Parabolic Anderson problem and intermittency. Mem. Am. Math. Soc. 108(518): viii+125MathSciNetGoogle Scholar
  3. 3.
    Cranston M., Molchanov S. (2005): Limit laws for sums of products of exponentials of iid random variables. Israel J. Math. 148, 115–136MATHMathSciNetGoogle Scholar
  4. 4.
    Cranston M., Mountford T., Shiga T. (2002): Lyapunov exponents for the parabolic Anderson model acta. Math. Univ. Commun. LXXI 2, 163–188MathSciNetGoogle Scholar
  5. 5.
    Gärtner J., König W. (2005): Interacting stochastic systems. Springer, Berlin Heidelberg New YorkCrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2006

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of Califronia, IrvineIrvineUSA
  2. 2.Department of MathematicsUNC-CharlotteCharlotteUSA

Personalised recommendations